Reduce Your Dose

What is Tapering?

Tapering is a gradual reduction in the amount of medication you are taking. If done with proper medical supervision you can reduce the amount of medication you are on and get one step closer to staying off drugs for good.

Why would someone want to taper?

Why take more medication than you have to? Also tapering is a move forward on the path to getting off drugs for good. Gradually reducing the amount of drugs you take is much easier than trying to quit “cold turkey.”

When can I start to “taper” my dose?

That is a decision that you and your doctor have to make together. Reducing your dose down to the point where you can stop completely will take a while. You can take advantage of this time by thinking about getting some CBT counseling so you can deal with the underlying causes of your addiction. That way when you taper off you can stay off drugs for good.

How much do they drop my dose when they “taper” it?

For Full Agonist (FA) medication, in general it is about 5mg every three to 14 days. The average adult usually has a starting stable dose of between 60mg – 80 mg of liquid opioid agonist. If they were at 80 mg and dropped by the maximum possible every two weeks they would be down to 10 mg in 28 weeks.

For the Partial Agonist (PA) sublingual film, in consultation with your doctor you can come up with a schedule to taper your dose downwards. Unlike the (FA) medication, the sublingual film comes in pre-determined doses. Your taper will be determined accordingly.

I want to get off this stuff fast. Can you drop the dose even faster?

The bigger the drop the more “sick” you will feel and your cravings for opioids will increase. Dropping the dose by large amounts may lead to a relapse. Most people prefer to drop the dose slowly so they don’t feel the withdrawal effects. Dropping the dose quickly is called a “rapid taper” and is uncommon.

Can tapering make me go into withdrawal?

Yes. The effects are more pronounced once you are down into the very low doses. If the dose is “tapered” correctly the effects should be very mild.

You can still get some aching, insomnia, and lack of appetite. These should pass in about ten to fourteen days. Attempting to taper too fast can lead to more severe withdrawal symptoms.

What are the withdrawal symptoms?

You can still get some aching, insomnia, and lack of appetite. These should pass in about ten to fourteen days. Attempting to taper too fast can lead to more severe withdrawal symptoms.

Will I eventually have to stop taking my OST medication?

That decision will have to be made by you and your doctor. If there are no adverse effects to you taking it you never have to stop, unless you want to. If you choose to do so you can maintain at a very low dose until you are ready to stop.

If you decide you want to stop taking your OST medication permanently you may reduce your dose down to a level where it is very low and then stop completely. This process is called voluntary withdrawal.

How does voluntary withdrawal work?

It means you get down to the lowest dose you can and then stop taking the medication completely.

With the FA medication doses below 20mg to 30mg may cause the onset of stronger withdrawal symptoms.

Make sure to discuss the risks of voluntary withdrawal with your doctor. Also report any severe withdrawal effects to your doctor. Withdrawal effects may include the following:

Physical Signs

  • Lacrimation
  • Rhinorrhea
  • Dilated pupils
  • Abdominal tenderness
  • Vomiting
  • Diarrhea
  • Sweating
  • Chills
  • Piloerection
  • Tachycardia
  • Hypertension
Psychological Symptoms

  • Restlessness
  • Dysphoria
  • Insomnia
  • Anxiety
  • Irritability
  • Fatigue
  • Drug craving
Physical Symptoms

  • Myalgia
  • Muscle Aches
  • Abdominal Cramps
  • Nausea
  • Chills
  • Hot Flashes
  • General discomfort
  • Yawning

With the PA medication, discontinuation of the medication below the lowest commercially available dose will cause withdrawal symptoms.

By decreasing your dose you will also lose your tolerance to opioids. As a result if you relapse you could be in danger of an overdose and death. A supportive and stable living and work situation is important at this time.

If you are in withdrawal due to tapering and worried about relapsing talk with your doctor about adjusting your dose upwards. It may be a temporary setback but it is safer than relapse.

How hard is it to get off OST?

It depends on the person and the situation. In general the doctor will reduce your dose in small amounts until you are ready to stop taking it altogether.

You have to weigh the various factors in your life. If you have a whole lot of problems that are still unsolved that drove you to drugs in the first place there is a chance you will relapse.

Some of those issues might be legal issues, divorce, debt, unemployment, homelessness, and abusive relationships. The list is different for everyone.

If you can take care of some of your problems then staying clean will be much easier. If getting off OST is only the first problem you are solving it will be much more difficult to resist the pressures that started your drug use in the first place.

Am I still an addict if I’m on OST?

Maybe, but this depends on what criteria are used for diagnosis. Your body has a chemical dependency to opioids and the OST medication reduces the cravings and masks the withdrawal symptoms. Your body will continue to have this dependency until your dose is “tapered” to a point where you can stop taking it altogether. Counseling is very helpful in this situation.

For more information on CBT counseling click here

About CBT

Click here to find the nearest clinic to obtain additional information.

Find A Clinic









© 2015 Addiction Centre Toronto.
Use of this website indicates your agreement with our Privacy Policy and Terms of Use. DISCLAIMER: Our website is for informational purposes only. Our website contains general information. However, this information should not be relied upon in lieu of actual medical advice. If you have any specific medical problems, you should see a physician. Please do not rely upon the general advice on our website, as a replacement or substitute for actual medical advice from a physician. Please see a physician if you have any medical questions or concerns. For the most up to date information on medication and dosing please refer to the CPSO website and the drug manufacturer for the appropriate information.